Acute bilateral pulmonary emboli occurring while on adjuvant aromatase inhibitor therapy with anastrozole: Case report and review of the literature

Research output: Contribution to journalReview article

19 Scopus citations

Abstract

Hormonal therapy is the mainstay of adjuvant treatment for women with early-stage estrogen receptor-positive breast cancer. Recently, the aromatase inhibitors have moved to the forefront of adjuvant hormonal therapy, however, the adverse effects of these agents are not yet fully understood. It is generally accepted that tamoxifen, but not the aromatase inhibitors, is associated with an increased risk of thrombosis in women with breast cancer. Studies comparing aromatase inhibitors to tamoxifen in the adjuvant setting have reported a lower rate of venous thromboembolism with the aromatase inhibitors, yet the incidence of venous thromboembolism with these new agents is higher than that expected in the general population. Here we report a case of acute bilateral pulmonary emboli occurring while on adjuvant aromatase inhibitor therapy with anastrozole, and review the literature on the incidence of venous thromboembolism during the use of aromatase inhibitors in the adjuvant setting.

Original languageEnglish (US)
Pages (from-to)249-255
Number of pages7
JournalBreast Cancer Research and Treatment
Volume99
Issue number3
DOIs
StatePublished - Oct 1 2006

    Fingerprint

Keywords

  • Anastrozole
  • Aromatase inhibitors
  • Breast cancer
  • Pulmonary embolus
  • Venous thromboembolism

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this